Michigan, 2020Winter Storm and Winter Weather in Michigan, April 12 to 13, 2020
April 12 to 13, 2020 · NWS MQT · 15 events in 15 counties and zones
A storm system originating over the southern Plains rapidly deepened as it tracked across Lower Michigan and Lake Huron. Copious amounts of Gulf moisture and strong lift contributed to widespread wet heavy snow across much of west and central Upper Michigan starting Easter Sunday, the 12th, and continuing into Monday, the 13th.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system originating over the southern Plains rapidly deepened as it tracked across Lower Michigan and Lake Huron. Copious amounts of Gulf moisture and strong lift contributed to widespread wet heavy snow across much of west and central Upper Michigan starting Easter Sunday, the 12th, and continuing into Monday, the 13th. The heavy snow made travel nearly impossible at many locations from late on the 12th into the 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 12, 4:25 AM CST, 5 hours 35 minutes earlier.
Area forecast discussion, Apr 12, 4:25 AM CST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
625 AM EDT Sun Apr 12 2020
.SHORT TERM...(Today and tonight)
Issued at 446 AM EDT SUN APR 12 2020
Upper air pattern consists of a split flow southern branch 500 mb
shortwave over the desert sw with a northern branch one over the
northern Rockies this morning. The southern branch shortwave gets
kicked out into the lower Great Lakes by 12z Mon while the northern
branch shortwave heads east into the northern plains and amplifies a
bit. Both systems will help to create a strong storm. Deeper
moisture and strong 850-500 mb q-vector convergence remain over the
area through 12z Mon. Quiet into this morning and then things ramp
up rapidly by this evening. Winds increase rapidly late tonight and
issued some lakeshore flood warnings on Lake Superior from the
Keweenaw Peninsula and parts east to Whitefish Point for beach
erosion and waves up to 16 feet. Winter storm warnings and winter
weather advisories looked good for timing and for most areas. Only
problem was Delta County where there looked like there could be some
significant icing overnight and upgraded to a warning for the
freezing rain potential and snowfall amounts there. Otherwise did
not make too many changes to the going forecast.
.LONG TERM...(Monday through Saturday)
Issued at 447 AM EDT SUN APR 12 2020
The long-term period begins smack dab in the middle of what could be
the biggest snowfall event of the season for most places across the
west half. Jumping right into it, models suggest the sfc low will be
across Lower Michigan at 12Z Monday, lifting NE to the Quebec-
Ontario Province line by Tuesday at 00Z. Models still show some
differences in the exact track and degree of deepening, but they all
agree that the low will be deepening as it moves through the region.
This brings the increased lift and instability for stronger winds to
accompany it. Pressure falls near 2mb/hr or greater will be across
the eastern portions of Upper Michigan and Lake Superior around 12Z
Monday. By 00Z Tuesday, these same areas are replaces pressure rises
near 2mb/hr or greater. Through the day, these winds will back from
northerly to more northwesterly, with persistent winds gusting near
30mph across the entire UP, with 40 to 45 mph wind gusts expected
locally along Lake SUperior shoreline, the Keweenaw, and higher
terrain.
By 12Z Tuesday, models suggest this low pressure system is over
James Bay. GFS and ARW seem to be a little on the deeper side of
guidance wrt SLP, but the message remains the same, deepening low
with gusty winds and continued snow showers overnight Monday into
Tuesday. The tricky part is, and perhaps other emotions depending on
who you ask, that models have continued to hint at an additional
convergent band setting up across parts of the Keweenaw Peninsula,
Baraga, and Marquette Counties. This even shows up on some of the
more broader resolution models. This feature has been consistently
resolved in some shape/location or another for the last few runs and
I have included a broad brushed Pop/QPF field to account for it.
This may lead to a little over forecasted snowfall in some places,
and under forecasted snowfall in others...depending on where this
band wants to park itself over, or if it comes to fruition at all.
At this point, the hazards and potential impacts have been messaged
quite well and I won't continue to repeat the previous AFDs, but all
those hazards continue to remain likely with the potential power
outages remaining one of the bigger concerns...and unknowns. Storm
total snowfall looks like a widespread 12+ inches north of a line
from Munising to Crystal Falls, with freezing rain and a transition
zone along that axis to the east, with predominately more rain east
of that transition line. Expect this to occur on the transition of
short term to long term. In the terrain/lake-enhanced areas 14-20
inches is beginning to look likely, with locally 24+ inches across
the Huron Mountains and Michigamme Highlands.
A weak high pressure ridge begins to move in from the west late
Tuesday into Wednesday as winds begin to relax and any lingering
showers taper off. A quick round of mixed rain/snow showers looks
possible as a weak shortwave moves through on Wednesday before
clearing skies return on Thursday. Another weak shortwave moves
through on Friday with a slight chance of showers returning, mostly
across the north half but have left that out of the forecast for
now. Things become a little less clear into the weekend as models
suggest a shortwave and associated low pressure system pass to the
north through Canada, but differ on timing and location still.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 625 AM EDT SUN APR 12 2020
VFR conditions will prevail at all sites thru the morning. Snow will
then spread northward into the nw half of Upper MI. As a result,
expect conditions to fall rapidly to MVFR then IFR at KIWD/KCMX in
the late aftn and early evening hrs. Heavier snow is more likely to
impact KSAW, resulting in conditions falling to LIFR by evening. IFR
and LIFR conditions will then prevail thru tonight.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 446 AM EDT SUN APR 12 2020
Dropped the gale and storm watches and went to gale and storm
warnings instead. Low pressure will organize over the Southern
Plains this morning and then will rapidly deepen as it crosses the
Great Lakes region tonight/Mon morning. By Mon evening, deep low
pres will be located s of James Bay. This strong system will bring
gales to all off Lake Superior late tonight through Mon evening with
storm force gusts developing over the east half Monday by late
morning into Monday evening. A ridge of high pressure will slowly
build in behind this exiting low pressure system on Tuesday as winds
gradually diminish below 20 knots by Tuesday evening.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Storm Warning from 5 PM EDT /4 PM CDT/ this afternoon to
2 AM EDT /1 AM CDT/ Tuesday for MIZ001>003-009-084.
Winter Weather Advisory from 5 PM this afternoon to 8 AM EDT
Tuesday for MIZ085.
Lakeshore Flood Warning from 8 AM to 8 PM EDT Monday for MIZ001-
003.
Lakeshore Flood Warning from 8 AM to 10 PM EDT Monday for
MIZ005>007.
Winter Storm Warning from 5 PM this afternoon to 8 AM EDT
Tuesday for MIZ004>006.
Winter Storm Warning from 3 PM EDT /2 PM CDT/ this afternoon to
5 PM EDT /4 PM CDT/ Monday for MIZ010-011-013.
Winter Weather Advisory from 2 PM this afternoon to 4 PM CDT
Monday for MIZ012.
Lake Superior...
Storm Warning from 8 AM Monday to 2 AM EDT Tuesday for LSZ251-
267.
Storm Warning from 2 AM Monday to 2 AM EDT Tuesday for LSZ249-
250-266.
Gale Warning from 5 AM EDT /4 AM CDT/ to 10 PM EDT /9 PM CDT/
Monday for LSZ240>248-263>265.
Gale Warning from 5 AM EDT /4 AM CDT/ to 8 PM EDT /7 PM CDT/
Monday for LSZ162.
Lake Michigan...
Gale Warning from 8 AM to 11 PM EDT Monday for LMZ221-248-250.
&&
SHORT TERM...07
LONG TERM...JAW
AVIATION...07
MARINE...07Hazardous weather outlook, Apr 12, 1:55 AM CST, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
355 AM EDT Sun Apr 12 2020
MIZ001>007-009>014-084-085-130800-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
355 AM EDT Sun Apr 12 2020 /255 AM CDT Sun Apr 12 2020/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Water levels on some rivers will remain high due to continued
snowmelt runoff. See Flood Advisories for more details.
A winter storm is expected late tonight through Monday night. See
the latest Winter Storm Warning and Winter Weather Advisory for
more details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A winter storm is expected through Monday night. See the latest
Winter Storm Warning and Winter Weather Advisory for more details.
Waves on Lake Superior building to as high as 17 feet will likely
cause lakeshore flooding on Monday, mainly on the northern tip of
the Keweenaw Peninsula and east of Big Bay. Minor beach erosion
may then continue into Tuesday morning. See the latest Lakeshore
Flooding Message for details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-130800-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
355 AM EDT Sun Apr 12 2020 /255 AM CDT Sun Apr 12 2020/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Northerly gales to 45 knots will develop late tonight across much
of Lake Superior. Strongest winds are expected across the central
portion of Lake Superior. See the latest Open Lake Forecast and
Marine Weather Message for details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
North to northwest gales to 40 to 45 knots are likely on Monday
and Monday night over western and north-central Lake Superior,
with storm force gusts to 50 knots possible over eastern Lake
Superior. See the latest Marine Weather Message and Open Lake
Forecast for more details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-130800-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
355 AM EDT Sun Apr 12 2020
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
North to northwest gales to 35 knots are possible late tonight. See
the latest Marine Weather Message and Nearshore Forecast for more
details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
North to northwest gales of 35 to 40 knots are likely on Monday
and Monday night. See the latest Marine Weather Message and
Nearshore Forecast for more details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
JAW
Event by event
12 winter storm, 2 winter weather, 1 strong wind. Local standard time, as filed.
Winter Storm, Iron
- When
- April 12, 10:00 AM CST to April 13, 12:00 PM CST
- Where
- Iron forecast zone
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
Storm total snowfall amounts included 13 inches twelve miles northeast of Amasa, 11 inches at Peavy Falls Dam and 10 inches in Amasa. The wet snow combined with gusty northwest winds of 35 to 40 mph caused sporadic power outages across the county.
Winter Storm, Menominee
- When
- April 12, 10:00 AM CST to April 13, 9:00 AM CST
- Where
- Menominee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
Storm total snowfall reports included 8.5 inches in Spalding, 8 inches in Stephenson and Bagley and 6 inches in Daggett.
Winter Storm, Ontonagon
- When
- April 12, 12:00 PM EST to April 13, 7:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
Observers from Merriweather through Bergland Dam to Paulding measured between nine and ten inches of wet snow in approximately 18 hours.
Winter Storm, Gogebic
- When
- April 12, 11:00 AM CST to April 13, 3:00 PM CST
- Where
- Gogebic forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
Storm total snowfall amounts included 11.1 inches in Ironwood and 10.7 inches near Watersmeet.
Winter Storm, Dickinson
- When
- April 12, 11:00 AM CST to April 13, 8:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
Observers in the Iron Mountain area measured between 12 and 13 inches of wet storm total snowfall during the event. The observer at Norway measured 9.6 inches of snow.
Winter Storm, Southern Houghton
- When
- April 12, 12:00 PM EST to April 13, 7:00 AM EST
- Where
- Southern Houghton forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Based on adjacent reports, there was estimated eight inches of wet, heavy snow which fell across southern Houghton County during the event.
Winter Storm, Baraga
- When
- April 12, 1:00 PM EST to April 13, 7:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
Observers in Herman and Three Lakes measured nearly a foot of wet storm total snowfall while Skanee measured nearly 10 inches. Northwest winds gusting as high as 35 to 40 mph also caused considerable blowing of snow and reduced visibility to one-quarter mile or less at times.
Winter Storm, Marquette
- When
- April 12, 1:00 PM EST to April 13, 1:00 PM EST
- Where
- Marquette forecast zone
- Property damage
- $4,000
- Reported by
- Official NWS Observations
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Storm total snowfall amounts across the county included 20 inches near Little Lake, 18.8 inches at the Marquette National Weather Service Office, approximately 18 inches at both Harvey and Skandia, 17 inches at K.I. Sawyer and between 13 and 14 inches in the city of Marquette. The wet, heavy snow combined with north to northwest winds gusting as high as 40 to 45 mph at times uprooted several trees in the Marquette-Harvey area and downed power lines as well causing multiple power outages across the county. There were multiple reports throughout the morning of the 13th of vehicles, including semis, getting stuck in the wet heavy snow. A plow was called to assist an EMS vehicle stuck near Marquette Mountain.
Winter Storm, Alger
- When
- April 12, 1:00 PM EST to April 13, 1:00 PM EST
- Where
- Alger forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Significant storm total snowfall amounts over the county included nearly 20 inches at Eben Junction, 16 inches at Munising and 15 inches at Chatham. The wet, heavy snowfall combined with strong northwest winds gusting as high as 50 mph also caused extensive tree damage and downed multiple trees in Munising across Highway M-94. Hundreds of power outages were reported across the county.
Winter Storm, Delta
- When
- April 12, 1:00 PM EST to April 13, 10:00 AM EST
- Where
- Delta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
Storm total snowfall reports ranged from 3 to 6 inches in the Gladstone-Escanaba area to nearly 17 inches in Rock.
Winter Weather, Northern Schoolcraft
- When
- April 12, 2:00 PM EST to April 13, 8:00 AM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
The observer at Steuben measured 6.3 inches of wet snow in approximately 18 hours. The wet snow combined with northwest winds gusting as high as 40 to 45 mph caused nearly 140 power outages across Schoolcraft County.
Winter Weather, Southern Schoolcraft
- When
- April 12, 2:00 PM EST to April 13, 8:00 AM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
The observer at Steuben measured 6.3 inches of wet snow in approximately 18 hours. The wet snow combined with northwest winds gusting as high as 40 to 45 mph caused nearly 140 power outages across Schoolcraft County.
Winter Storm, Keweenaw
- When
- April 12, 4:00 PM EST to April 13, 4:00 PM EST
- Where
- Keweenaw forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
An estimated eight inches of wet snow fell in 12 hours near the Houghton-Keweenaw County line based on a similar report from the observer in Kearsarge. North to northwest winds gusting as high as 45 mph also caused considerable blowing of snow and reduced visibility to one-quarter mile or less at times.
Winter Storm, Northern Houghton
- When
- April 12, 4:00 PM EST to April 13, 5:00 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The observer in Twin Lakes measured nearly 16 inches of wet snow in just over 24 hours while observers in Kearsarge and Painesdale measured eight inches of snow in approximately 15 hours. North to northwest winds gusting as high as 45 mph also caused considerable blowing of snow and reduced visibility to one-quarter mile or less at times.
Strong Wind, Luce
- When
- April 13, 12:00 PM EST to 3:00 PM EST
- Where
- Luce forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Utility Company
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
Northwest winds gusting as high as 40 to 45 mph caused nearly 40 power outages over portions of Luce County on the afternoon of the 13th as reported by the Cloverland Electric Coop.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 12, 202011 deaths · 107 injured · $106 million · EF4 · 82 events
- Tornadoes and Flash Flooding in Georgia, April 12 to 13, 20209 deaths · 27 injured · $15 million · EF3 · 158 events
- Tornadoes and Flash Flooding in Tennessee, April 12 to 13, 20204 deaths · 24 injured · $10,000 · EF3 · 26 events
- Tornado in Mississippi, April 12, 20202 deaths · EF4 · 1 event
- Tornadoes and Hail in Louisiana, April 12, 20201 injured · $252 million · EF3 · 26 events
- Tornadoes and Flash Flooding in Texas, April 12, 20201 death · $175,000 · EF1 · 29 events
- Tornadoes and Flash Flooding in Alabama, April 12 to 13, 20209 injured · EF2 · 68 events
- Flash Flood and Damaging Winds in Mississippi, April 12, 20201 death · $75,000 · 78 kt wind · 22 events
- Tornadoes and Flash Flooding in Alabama, April 12 to 13, 2020$29,000 · EF2 · 79 events
- Tornadoes and Hail in Louisiana, April 12, 2020$228,000 · EF2 · 19 events
- Flash Flooding and Debris Flow in Virginia, April 12 to 14, 2020$1.7 million · 55 kt wind · 70 events
- Winter Storm in Minnesota, April 12 to 13, 20201 death · $10,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879955, 879959, 879949, 879954, 879956, 879957, 879951, 879952, 879953, 879958, 879960, 879961, 879948, 879950, 879962.